Alert archive / New Mexico / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 160, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at Sep 18, 2002, 3:29 PM MDT for Roosevelt County, New Mexico. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 18, 2002, 3:29 PM MDT (21:29 UTC)
- Expired
- Sep 18, 2002, 4:15 PM MDT
- In force
- 46 min
- Issued by
- NWS Albuquerque, NM
- Area
- Counties, with a storm outline in the text
County Roosevelt County, NM
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 9.5 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 49 J/kg
- Mixed-layer CIN
- -471 J/kg
- Mixed-layer LCL
- 2468 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
514 WUUS55 KABQ 182129 SVRABQ NMC041-182215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ALBUQUERQUE NM 329 PM MDT WED SEP 18 2002 THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL ROOSEVELT COUNTY IN EAST CENTRAL NEW MEXICO * UNTIL 415 PM MDT * AT 326 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF PORTALES...MOVING NORTHEAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE... OVER PORTALES AT 335 PM MDT SEVERE STORMS PRODUCE DAMAGING WINDS OF AT LEAST 60 MPH AND LARGE HAIL. MOVE INDOORS AND AVOID WINDOWS. LAT...LON 3430 10351 3386 10350 3401 10304 3430 10304
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 2:10 PM MDT, 1 hour 19 minutes earlier.
Area forecast discussion, Sep 18, 2:10 PM MDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 210 PM MDT WED SEP 18 2002 SHARP...VIGOROUS TROUGH SWINGS THROUGH THE AREA TONIGHT WITH PLENTY OF WIND...RAIN...COOLER TEMPS...AND EVEN SOME HIGH EVEVATION SNOWS. IMPROVING TOMORROW MOST AREAS BUT QUITE COOL...THEN MOSTLY DRY AND WARMER FROM FRI THROUGH THE MIDDLE OF NEXT WEEK. FIRST THE WIND. WILL LET CURRENT WIND ADVISORY DIE A NATURAL DEATH THIS PM AND WILL NOT REISSUE FOR THIS EVE...ALTHOUGH COULD BE A FEW LOCATIONS REACH CRITERIA BRIEFLY. MAIN CONCERN WILL BE TONIGHT OVER THE E...WITH AND FOR A EW HOURS BEHIND PASSAGE OF COLD FRONT. BELIEVE FOR THE MOST PART WINDS REMAIN JUST BELOW CRITERIA SO WILL HOLD OFF ON ADVISORY. WINDS UPSTREAM IN ERN CO AND WY...AND WRN NB AND KS HAVE BEEN JUST BELOW OUR CRITERIA. WINDS DO PICK UP AT 700MB TONIGHT BUT MAY NOT ALL MIX DOWN. WILL KEEP IT WINDY FOR AT LEAST PART OF THU IN THE E. MORE TRANQUIL FRI AND BEYOND. NOW PRECIP. VERY ACTIVE ALL OF THE CWA NOW EXCEPT FAR S AND E AND ENTIRE AREA IN FOR SOME PRECIP TONIGHT. ALL MODELS PINPOINT THE NE FOR THE MOST RAINFALL AND AGREE WITH THIS. CATEGORICAL POPS THIS AREA WITH LIKELY POPS NC MOUNTAINS AND EC PLAINS...CHANCE POPS ELSEWHERE. PRECIP TO CHANGE OVER TO SNOW NRN MOUNTAINS ABOVE 8500 FEET WITH A FEW INCHES ACCUMULATION LIKELY ABOVE 9500 FEET. PRECIP LINGERS INTO THU ACROSS THE E. DRY FRI INTO EARLY NEXT WEEK WITH SLIGHT CHANCE POPS IN THE NC AND NE FOR TUE AND WED AHEAD OF THEN BEHIND ANOTHER COLD FRONT. FINALLY TEMPS. A SHARP CHANGE TO COOLER TONIGHT ALL BUT FAR SE AND MUCH COOLER THU OVER THE S AND E. MOST IMPRESSIVE WILL BE FROM ABOUT TCC TO ROW WITH 20-25 DEGREES OF COOLING. CHILLY THU NIGHT THEN TEMPS REBOUND FRI PM AND SHOULD BE NEAR NORMAL THROUGH THE REST OF THE FORECAST PERIOD. EXCEPTION MAY BE THE NE TUE AND E WED AS ANOTHER COLD FRONT MAY DROP S OVER THIS AREA. ABQ BU 051/073 050/078 054 40410 SAF BU 043/068 039/075 043 40510 TCC EU 051/065 048/079 053 40630 .ABQ...NONE. CHJ
In the hours before
Special weather statement, Sep 18, 10:58 AM MDT, 4 hours 31 minutes before
NMZ001>021-026-181630- HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL NEW MEXICO NATIONAL WEATHER SERVICE ALBUQUERQUE NM 548 AM MDT WED SEP 18 2002 NORTH AND CENTRAL NEW MEXICO SEVERE THUNDERSTORM OUTLOOK... SCATTERED THUNDERSTORMS CAN BE EXPECTED ACROSS CENTRAL AND NORTHERN NEW MEXICO TODAY INTO TONIGHT. A FEW OF THE STORMS COULD APPROACH SEVERE LIMITS...MAINLY ACROSS NORTHCENTRAL AND NORTHWEST NEW MEXICO...PRODUCING HAIL UP TO 3/4 INCH IN DIAMETER AND WIND GUSTS TO AROUND 55 MPH. BURNED AREA RAIN OUTLOOK...THUNDERSTORMS WHICH DO DEVELOP WILL MOVE TOWARD THE EAST-NORTHEAST AT SPEEDS OF 30 TO 40 MPH. ALTHOUGH BRIEF HEAVY DOWNPOURS WILL BE POSSIBLE...THE FAST MOVEMENT OF THE STORMS WILL LIMIT THEIR POTENTIAL TO PRODUCE FLASH FLOODING AT ANY ONE LOCATION. WEATHER SYNOPSIS...A STRONG UPPER LEVEL STORM SYSTEM OVER THE GREAT BASIN WILL CONTINUE TO STRENGTHEN AS IT DROPS SOUTHEASTWARD TOWARD THE FOUR CORNERS BY MIDDAY. THE UPPER LEVEL TROUGH WILL THEN PASS OVER NEW MEXICO TONIGHT BEFORE EXITING THE STATE BY AROUND MIDDAY THURSDAY. THIS SYSTEM WILL BRING A SIGNIFICANT CHANGE IN THE WEATHER WITH MUCH COOLER AIR FILTERING SOUTHWARD ACROSS THE AREA BY THURSDAY. SPOTTER ACTIVATION...IS NOT ANTICIPATED IN THE NEXT 24 HOURS. **** SERVICE CHANGE REMINDER **** ON TUESDAY OCTOBER 1 2002 AT 0400 COORDINATED UNIVERSAL TIME /UTC/...NWS ALBUQUERQUE IN ADDITION TO THE OTHER WEATHER FORECAST OFFICES LISTED BELOW WILL BEGIN ISSUING THE OPERATIONAL DAILY TEXT PRODUCT CALLED THE HAZARDOUS WEATHER OUTLOOK /HWO/. THIS NEW HWO PRODUCT WILL REPLACE THIS CURRENT HAZARDOUS WEATHER OUTLOOK ISSUED AS THE /SPS/ PRODUCT. CUSTOMERS WHO WISH TO CONTINUE TO RECEIVE THE HAZARDOUS WEATHER OUTLOOK FOR NEW MEXICO SHOULD ADD THE COMMUNICATIONS IDENTIFIERS SHOWN BELOW TO THE APPROPRIATE DATABASES. ISSUING OFFICE WMO HEADING AWIPS ID WFO ALBUQUERQUE NM FLUS45 KABQ HWOABQ NORTHERN-CENTRAL NEW MEXICO WFO EL PASO TX FLUS44 KEPZ HWOELP SOUTH-SOUTHWEST NEW MEXICO WFO MIDLAND TX FLUS44 KMAF HWOMAF SOUTHEAST NEW MEXICO **** END ****
Special weather statement, Sep 18, 3:09 PM MDT, 20 minutes before
NMZ001>021-026-190400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 309 PM MDT WED SEP 18 2002 ...WIND...RAIN...SNOW...AND COOLER TEMPERATURES FOR NEW MEXICO... A FALL-LIKE STORM CURRENTLY STRENGTHENING OVER SOUTHWEST COLORADO WILL CONTINUE TO MOVE SOUTHEAST...ACROSS NEW MEXICO TONIGHT AND EXIT INTO THE TEXAS PANHANDLE LATE THURSDAY MORNING. MUCH NEEDED RAIN HAS FALLEN ACROSS CENTRAL AND NORTHERN PORTIONS OF THE STATE AND MORE IS ON THE WAY LATER TODAY AND TONIGHT...AS A LARGE AREA OF RAIN WITH EMBEDDED SHOWERS AND THUNDERSTORMS MOVES INTO THE SOUTHERN HALF. A SECONDARY PUSH OF COOL AIR WILL MOVE INTO THE NORTHEAST LATER TODAY AND THEN DOWN THE PLAINS TONIGHT. AT THE SAME TIME...THE MAIN ENERGY FROM THIS STORM WILL BE MOVING SOUTHEAST ACROSS THE STATE... LEADING TO PERIODS OF RAIN WITH EMBEDDED SHOWERS AND THUNDERSTORMS ACROSS ALL OF THE NORTHEAST. SNOW LEVELS ACROSS THE NORTHERN MOUNTAINS WILL LOWER TO NEAR 9000 FEET...WITH ACCUMULATIONS OF A FEW INCHES POSSIBLE ABOVE THE SNOW LEVEL. A MIX OF RAIN AND SNOW IS LIKELY BETWEEN 8000 AND 9000 FEET. WINDS ARE THE OTHER BIG STORY AS THIS COLD FRONT MOVES SOUTH ACROSS THE STATE. SOUTHWEST WINDS AHEAD OF THE FRONT WILL BE ON THE ORDER OF 20 TO 30 MPH WITH GUSTS TO NEAR 45 MPH THIS AFTERNOON AND EVENING. THEN LATER...AFTER THE COLD FRONT HAS PUSHED INTO TEXAS... NORTHWEST WINDS OF 20 TO 30 MPH WILL BE COMMON. WINDS ACROSS THE NORTHEAST WILL TURN NORTH AT 20 TO 30 MPH WITH GUSTS TO NEAR 45 MPH AS WELL...ONCE THE AFOREMENTIONED SECONDARY PUSH OF COOL AIR COMES DOWN. LOWS THURSDAY NIGHT WILL BE QUITE CHILLY WITH 30S AND 40S COMMON. SUNSHINE AND WARMER TEMPERATURES WILL RETURN FRIDAY.
Nearby
Severe Thunderstorm Warnings in New Mexico, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.